Kansas, 2007

Hail in Kansas, September 18, 2007

September 18, 2007 · NWS DDC · 4 events in 2 counties and zones

Isolated marginally severe hail fell from storms in the far southeast part of the County Warning Area in the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated marginally severe hail fell from storms in the far southeast part of the County Warning Area in the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 18, 1:51 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 18, 1:51 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
251 PM CDT TUE SEP 18 2007

.DISCUSSION...

DAYS 1-2...

THUNDERSTORM CHANCES THIS EVENING AND TOMORROW WILL BE THE MAIN
FORECAST CONCERNS.

12Z UPPER AIR MAPS HAD THE UPPER TROUGH OVER THE ROCKIES, WHILE WV
LOOP SHOWS THIS FEATURE HAS ALREADY ROTATED OFF TO THE NORTHEAST.
THIS HAS HELPED PUSH THE SFC TROUGH FURTHER TO THE EAST, AND THE
TROUGH AXIS/OLD PACIFIC FRONT HAS MOVED THROUGH MOST OF THE
WESTERN CWA. WINDS HAVE ALREADY VEERED AT DDC, AND DEWPOINTS HAVE
BEEN DROPPING AT OUR WESTERN SITES. HOWEVER, RICH LOW LEVEL
MOISTURE REMAINS IN THE EAST WITH SURFACE DEWPOINTS CLOSE TO 70 F
AND 850MB DEWPOINTS IN THE MID TEENS C. MODIFYING THE 12Z SOUNDING
FROM DDC FOR SURFACE CONDITIONS OF 84 OVER 64 GIVES CAPE VALUES OF
AROUND 2000 J/KG. SHORT FUSE COMPOSITE HAS VALUES PRETTY CLOSE TO
THIS, ALTHOUGH WITH THE CLOUD COVER STILL HANGING AROUND IN OUR
EAST WE STILL HAVE A CAP FOR SFC BASED CONVECTION. STILL, LATEST
SATELLITE LOOP SHOWS BREAKS IN THE CLOUDS AND BETTER VERTICAL
DEVELOPMENT OUT IN BARBER AND PRATT COUNTIES. THINK THAT WE SHOULD
START SEEING THUNDERSTORMS GOING UP ALONG THE BOUNDARY IN THE
EASTERN TWO TIERS OF COUNTIES LATER THIS AFTERNOON. THERE SHOULD
BE PLENTY OF INSTABILITY AND WINDS ALOFT ARE FAIRLY DECENT,
ALTHOUGH NOT A LOT OF DIRECTIONAL SHEAR. THUNDERSTORMS THAT DO GO
UP SHOULD BRING SOME HAIL AND POSSIBLY SOME DAMAGING WINDS. THE
CONVECTIVE ACTIVITY SHOULD DIMINISH AFTER SUNSET AS WE LOSE THE
INSTABILITY.

THE TRUE SURGE OF COLD AIR STALLS OUT OVER NORTHERN KS TONIGHT AND
THEN PUSHES BACK NORTH TOMORROW AS THE LEE SFC TROUGH REDEVELOPS
AND STRONG SOUTHERLY FLOW KICKS IN. LOW LEVEL MOISTURE THAT WAS
SHUNTED OFF TO THE EAST TODAY WILL RETURN BY TOMORROW. BOTH THE
GFS AND NAM MODELS SHOW A WEAK LITTLE SHORTWAVE DISTURBANCE MOVING
THROUGH TOMORROW, WHICH COULD HELP FOCUS THUNDERSTORM DEVELOPMENT.
NAM MODEL SOUNDINGS AGAIN HAVE CAPE VALUES OVER 2000 J/KG.
BUMPED UP POPS JUST A TAD AND ADJUSTED THEM A BIT FOR TIMING, BUT
THINK WE SHOULD SEE A DECENT CHANCE FOR SOME WIDELY SCATTERED
STORMS. THE SOUTHWESTERLY FLOW ALOFT AND LEE SFC TROUGH WILL
CONTINUE INTO WEDNESDAY NIGHT AND THURSDAY. NOT A HUGE AMOUNT OF
UPPER LEVEL FOCUS EVIDENT FOR THURSDAY, BUT NOT OUT OF THE
QUESTION SOMETHING ISOLATED COULD BUBBLE, SO INCLUDED SOME VERY
LOW POPS.

AS FOR TEMPERATURES, MADE ONLY MINOR TWEAKS TO WHAT WE HAD GOING.
WITH 850MB TEMPS IN THE UPPER TEENS TO LOW 20S, WE SHOULD BE ABLE
TO GET HIGHS INTO THE 80S TO LOW 90S ON BOTH WEDNESDAY AND
THURSDAY. MOISTURE AND SOUTHERLY WINDS STAYING UP OVERNIGHT WILL
HELP KEEP LOWS MAINLY IN THE 60S.

DAYS 3-7...

H5 PATTERN REVEALS TROUGH IN THE WESTERN CONUS WITH RIDGE ACROSS
EASTERN CONUS 00Z FRI. AS UPPER LOW CONTINUES TO DIG SOUTHWARD INTO
SOUTHERN CA, IT BECOMES CUTOFF FROM THE H3 JET. LOW IS EXPECTED TO
SPIN OFF THE CA COAST UNTIL JET STREAK MOVES SOUTH FROM WESTERN
CANADA INTO WA/OR BY SAT MORNING. THIS WILL TAKE LOW AND BEGIN ITS
TRACK NORTHEAST. GFS/ECMWF/CANADIAN MODELS ALL AGREE WITH LOW
OPENING BY 00Z SUN AND PUSHING NORTHEAST. AT THE SURFACE, MODELS
AGREE WITH LEE TROF DEVELOPING AND REMAINING IN PLACE THROUGH
FRIDAY. BY 00Z SAT, BOTH GFS/ECMWF DEVELOP WEAK SURFACE LOW IN THE
VICINITY OF WESTERN KS. NO REAL IMPRESSIVE SYSTEM TO CAUSE ANY
ISSUES ACROSS THE PLAINS UNTIL 00Z MON. ALTHOUGH DIFFERENCES EXIST
WITH PLACEMENT OF LOW, MODELS AGREE THAT COLD FRONT WILL SWEEP
ACROSS FA SOMETIME LATE WEEKEND/START OF WEEK. TIMING OF SYSTEM WILL
BE HIGHLY DEPENDANT UPON UPPER LOW OVER CA AND ITS MOVEMENT ACROSS
WESTERN CONUS. FOR NOW, SEE NO REAL REASON TO MAKE MAJOR CHANGES TO
ONGOING FORECAST DURING THIS PERIOD. IN TERMS OF TEMPERATURES, NO
REAL CHANGE IN H85 TEMPERATURES EXPECTED UNTIL FRONTAL PASSAGE EARLY
NEXT WEEK. DO NOTE LEE TROUGH IN PLACE ONCE AGAIN. THIS WILL KEEP
TEMPERATURES INTO THE UPPER 80S AND 90S ACROSS FA UNTIL NEXT FRONT
MOVES THROUGH REGION. GIVEN TIMING OF FRONTAL PASSAGE IS IN
QUESTION, WILL MAKE MINOR ADJUSTMENT THERE AS WELL.

&&

.AVIATION...

DISCUSSION FOR 18Z TAFS.

GCK HAS CLEARED AND TROF IS NEAR SITE. CONTINUE TO SEE MVFR DECKS
AT HYS THIS AFTERNOON. VIS SATELLITE TRENDS SHOW THAT THIS SHOULD
COME TO AN END WITHIN THE NEXT COUPLE OF HOURS. GIVEN AMPLE MOISTURE
FROM DDC TO HYS, ANTICIPATED S/WV MOVING ACROSS FA AND DRYLINE
POSITION, EXPECT SOME CU TO BUBBLE BY MID AFTERNOON AT HYS AND DDC.
THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL KANSAS LATER TODAY IN
VICINITY OF DRYLINE. DID NOT INCLUDE VCTS OR TSRA AT SITES JUST YET
AS EXACT LOCATION OF DEVELOPMENT IS IN QUESTION. ONCE THUNDERSTORMS
MOVE EAST, SKIES WILL CLEAR WITH DRYLINE PASSAGE. BY 06Z WED, ENOUGH
MOISTURE WILL ONCE AGAIN MOVE ACROSS SITES, THAT MVFR CEILINGS WILL
DEVELOP AND SURFACE WINDS WILL BE SOUTHEAST. SHOULD ALSO SEE
VISIBILITIES REDUCE. COULD SEE A BRIEF TIME PERIOD OF IFR CONDITIONS
AT SITES AROUND SUNRISE BUT FOR NOW, WILL ONLY REDUCE TO MVFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  86  63  90 /  10  20  20  10
GCK  60  86  60  91 /   0  20  20  10
EHA  58  88  61  87 /   0  10  10  10
LBL  60  87  64  91 /   0  10  10  10
HYS  63  85  64  89 /  20  20  20  10
P28  67  86  68  90 /  30  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/30/30
Hazardous weather outlook, Sep 18, 10:30 AM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1130 AM CDT TUE SEP 18 2007

KSZ030-031-043>046-061>066-074>081-084>090-191000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1130 AM CDT TUE SEP 18 2007 /1030 AM MDT TUE SEP 18 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND
TONIGHT...MAINLY EAST OF A WAKEENEY TO DODGE CITY TO ASHLAND
LINE.  SOME OF THE STORMS COULD BECOME SEVERE...WITH THE PRIMARY
THREAT HAIL AND HEAVY RAINFALL...BUT HIGH WINDS ARE NOT OUT OF
THE QUESTION. STORMS SHOULD CONTINUE TO MOVE EASTWARD DURING THE
EVENING HOURS AND WEAKEN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR ADDITIONAL THUNDERSTORMS WEDNESDAY
AFTERNOON...BUT THE SEVERE RISK WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING EAST OF
A WAKEENEY TO DODGE CITY TO ASHLAND LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

26/12

In the hours before

Special weather statement, Sep 18, 5:02 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT TUE SEP 18 2007

KSZ089-182345-
COMANCHE-
602 PM CDT TUE SEP 18 2007

...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE COUNTY...

AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WILMORE...MOVING EAST AT 15
MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3733 9924 3721 9923 3720 9901 3737 9902

18

The radar

The Dodge City radar (KDDC), 94 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Comanche

When
September 18, 5:18 PM CST
Where
Comanche County, 7.94 mi ESE of Wilmore
Measured
0.75 in hail
Reported by
Public
Coordinates
37.280, -99.090

The hail was just under nickel sized.

Hail, Barber

When
September 18, 5:55 PM CST
Where
Barber County, 2.31 mi ENE of Deerhead
Measured
0.75 in hail
Reported by
Public
Coordinates
37.240, -98.880

Hail, Barber

When
September 18, 6:15 PM CST
Where
Barber County, 6.66 mi ESE of Deerhead
Measured
0.75 in hail
Reported by
Public
Coordinates
37.190, -98.810

Hail, Barber

When
September 18, 6:25 PM CST
Where
Barber County, 8.76 mi ESE of Deerhead
Measured
0.75 in hail
Reported by
Public
Coordinates
37.170, -98.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60770, 60771, 60772, 60773.